Reviewed and revised 17 December 2015
- High-dose Insulin Euglycaemic Therapy (HIET) is primarily used in the therapy of severe calcium channel blocker toxicity
- HIET can also be used for severe beta blocker toxicity and potentially other toxicities/ presentations requiring inotropic support
MECHANISM OF ACTION
HIET may allow the heart to overcome the ‘metabolic starvation’ that results from calcium channel blocker toxicity (and other poisonings, such as beta blockers), which compounds the direct cardiotoxic effects.
Calcium channel blocker overdoses can result in:
- hypoinsulinaemia, as insulin release is dependent on calcium influx into islet beta cells through L-type calcium channels
- calcium channel blocker-induced insulin resistance
- calcium channel blockers also impair the cardiac myocyte adaptive response of shifting from using free fatty acids, their favoured “resting state” energy substrate, to carbohydrates, due to:
- impaired uptake of glucose and free fatty acids by cardiac myocytes
- inhibition of calcium-dependent mitochondrial activity required for glucose catabolism
The effects of insulin are numerous:
- increased glucose and lactate uptake by myocardial cells
- improved myocardial function without increased oxygen demand
- increased pyruvate dehydrogenase activity, thus hastening myocardial lactate oxidation and clear the cytosol of glycolytic byproducts that can impair calcium handling and cause diastolic dysfunction.
- promotes excitation–contraction coupling and contractility because increased glucose availability results in:
- increased sarcoplasmic reticulum-associated calcium ATPase activity
- increased cytoplasmic calcium concentrations
- enhanced calcium entrance into mitochondria and sarcolemma
HIET may be best used adjunctively with other measures such as catecholamines, for two reasons:
- insulin-mediated inotropy is not catecholamine-mediated, and is not affected by β blockers, so additive effects are likely
- although insulin appears to improve myocardial contractility, it has no chronotropic effect and may cause vasodilation
DOSING AND PROTOCOL
Recommended high-dose insulin euglycaemic therapy protocol based on the clinical experience of the Western Australian Toxicology Service, published case reports, reviews and animal studies (from Nickson and Little, 2009):
Adverse events are predictable, uncommon and easily managed.
For instance, there were NO adverse effects in these extreme examples:
- the inadvertent administration of a 1000 IU insulin loading dose for verapamil toxicity
- treatment of toxic cardiogenic shock for 2 days with a 6 IU/kg/h insulin infusion
Adverse effects of HIET include:
- hypoglycaemia (<3.3 mmol/L in about 16% of cases)
- Some cases of severe calcium channel blocker toxicity in patients presenting with hyperglycaemia do not require any additional glucose administration despite high-dose insulin therapy.
- hypoglycaemia may be more likely in milder cases without marked hypotension.
Hypokalaemia (potassium < 3.5 mmol/L)
- noted in only two of seven in Greene et al’s small series, with a minimum potassium level of 2.8 mmol/L.
- Excessive correction of hypokalaemia should be avoided, because it reflects the intracellular shift of potassium from the extracellular compartment due to the action of insulin, rather than a potassium-depleted state.
- Hypokalaemia in HIET may actually be beneficial:
- it may augment myocardial contractility by enhancing calcium entry during systole
- increased intracellular potassium may have a membrane-stabilising effect in excitable cells
- HIET (high-dose insulin euglcemic therapy) was first used to treat verapamil toxicity in humans in 1993, with a favourable outcome.
- Since then, in addition to animal studies, there have been >70 cases reporting the beneficial use of HIET in humans, with an overall survival rate of 85%.
- HIET has gained widespread acceptance as a core therapy for calcium channel blocker toxicity among clinical toxicologists, even though no randomised controlled trials have been performed to test its efficacy.
References and Links
- Greene SL, Gawarammana I, Wood DM, Jones AL, & Dargan PI (2007). Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive care medicine, 33 (11), 2019-24 PMID: 17622512
- Murray L, Daly F, Little M, Cadogan M. Toxicology handbook. Sydney: Elsevier Australia, 2007.
- Nickson CP, & Little M (2009). Early use of high-dose insulin euglycaemic therapy for verapamil toxicity. The Medical journal of Australia, 191 (6), 350-2 PMID: 19769561 (abstract and pdf link)
FOAM and web resources